Everything with my Bipolar Disorder Type 1 is under control, no swings, mania, depression, dual episodes, etc excluding the obsessive-compulsive portion of Bipolar Disorder, and that is in full bloom. I am currently being treated with Lamictal and Gabapentin. Is there a/any meds I can have my Dr. add to control this symptom? I am tired of setting my alarm six times before I can go to bed, not to mention all of the other stuff that drives my wife nuts!
5 Oct 2011
Hello danforeman. I might suggest Anafranil. Its a cyclic antidepressant and is often prescribed for ocd. I was on it for some years, and did well on it. It really did help me to cut down on my rituals. Its been prescribed more and more for people with ocd. Very best to you.
5 Oct 2011
Hi Dan, As far as I know bipolar 1 does not have an OCD component with it that I can find. Not to say their is not one. I too am Bipolar, I have done hours of research on this disorder, finally after 3+ years. Lamictal seems to be the drug of choice for Bipolar mood stabilizers.(You may want to Google it, there are some side effects you may want to know), I too am on Gabapentin for the last 3+ years. My Psyc Doctor asked me why I was even on it. My family doctor put me on it, 3+ years now. Gabapentin is used to treat Epileptic seizures and neurological Pain. It is used(off label) for minor anxiety and mood elevator. My Psyc Doc says it not very effective to treat bipolar(That's her opinion). I am in the process of tapering off Gabapentin now. It has a very high incidence of seizures during the tapering off stage, and seizures up to a month after discontinuation. Especially if you have been on it awhile.
Google Gabapentin, you will find out all about it. "Please" don't do what I did, and just take all of these drugs for 3+ years with out question. The little package insert does not go into much detail about these drugs. There are many drugs out there, that will treat your OCD as well BP. I hope you are going to a Psychiatrist for your problems. A General Practitioner just does not have the specialized concept needed to manage these very powerful drugs. I am in the process now, of tapering off Citalopram, Buspirone, as well as Gabapentin. They have just wrecked my life. I have no sex drive at all, no desire to do any of the things I used to do. For that matter nothing at all, until I found this wonderful group of people on this site, There is a wealth of knowledge and experience here at your finger tips, use it often. I would usually just stay on the couch all day, now I am up and stay up all day. I had isolated my self from almost every one. Most will never understand if you start talking about BP and OCD, Not here. Using this group daily has made a huge change in me. Answering your question is helping me. Be sure and do plenty of research on the drugs they put you on before you start them. (My wife is OCD and I love it, the house is all ways organized, even my wood shop). Of course I am making a lighthearted comment, It is a horrible deviating disease. Stay in touch, Dave
5 Oct 2011
Danforman... I am the exact way!!! I never felt normal at all until my med we balance right. They are now, I'm on a mild nerve pill, an anti depressate, and a miracle drug called lithium. Lithium is my chill pill it makes me feel relaxed and never like I'm on an emotional rollercoaster! That what was making me freak everything- making me feel as if I had no control over anything and it's more annoying than you would every think... ask you dr. About the lithium( it's a very old and useful med) don't be afraid when you look at side effects they are scary but I've had none!!! This med saves me everyday!!! *beepoo
6 Oct 2011
Hi Dan, like you I am bipolar 1, and take depakote and abilify. I can sometimes tend to get a little OCD, but wasn't aware that it was a component of bipolar disorder. I had spoken to my therapist about this, and she actually said that ALL people may have a little streak of OCD in them, in one way or another.
Luckily for you, you CAN take lamictal, as I'd heard that it really does carry minimal side effects. However, my psychiatrist would not prescribe it for my particular form of bipolar; with the philosophy being with respect my current set of drugs: if it ain't broke, why fix it. I guess that is true too. I hope that you have some luck finding a suitable drug, as what's going on with you must be a real bummer!
6 Oct 2011
Hi dan--- I, too, am bipolar I, which is quite a bit different than bipolar II in many ways. We have to be very careful with the anti-depressants, as we can easily be propelled into a full manic episode, as compared to the hypomanic, less extreme episode, which is still not comfortable, particularly after being stable for some time. I would definitely talk to your Dr. about this, as he/she sounds like a good Dr. with everything else being very well monitored & controlled. Many of the disorders have symptoms or variables that can be difficult to tease apart when coupled with our own personality traits. It took me awhile to be diagnosed as both bipolar I and Adult ADHD. I read a very good book in grad. school, entitled "Shadow Symptoms".
(Unfortunately, I lent it to someone, who never returned it, so I cannot recall the author!) It was many years ago, but it was so helpful in explaining why some of my tendencies & behaviors were designated clinical and why some were merely "shadow symptoms" of another disorder & did not exist to the degree of being an actual clinical diagnosis. I am very compulsive & repetitive about certain details & tasks, and many times I redo or recheck several parts of a project I'm working on, despite the fact that I know its done correctly. Or, I start over completely, when its not really needed. I just want to do everything perfectly, to a fault. I want every figure to be correct, and I go to extreme lengths, after procrastinating greatly! It can drive me (& others) crazy, but I know I'm thorough... its like, after I do a certain amount of work on something or clean, or whatever, something goes off in my brain that tells me "that's enough now", or "I've done enough". Unfortunately, I cannot tell when that will be, and it takes me so much longer than I want it to take. I sometimes think that it may be a good thing, as the others are not being as conscientious about the work, and sometimes it needs to be done more thoroughly! I just don't like it when I'm told that I didn't need to take so long! Most people just don't get it. Thankfully, I work with my brothers in a family business, but it can be hurtful sometimes. I just don't like mistakes! Very compulsive! Good luck, and let us know, if you do find an answer. Jillian.
21 Jul 2012
Ask your doctor about trying Luvox. It is an anti depressive that is used for treating OCD . I use 25 mg a day and it is truly amazing in how it eliminates all the things that used to drive me crazy. It can be taken with the two Meds you are using and it doesn't take a month to start working. You may find relief within one hour of use . Good luck.
20 Jan 2013
Tell urself no retrain. I was checking doors have to drive back home if i didnt. Whats going to happen if you dont? Calm yourself in mind give it to God the rest. I do this an it helps me to carry on but the cleaning part id cry if my vaccum broke drives me crazy literally! Lol! Hard to change our thinking working on it. Hope i helped!
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
... bipolar? My Dr. (psy.) said this was what I was dealing with when I told her my symptoms. I am already being treated for depression (MDD) and OCD ...
3 answers • 5 Jan 2011
... by wanting things. He will badger for hours. My family is falling apart I cannot get help He is on celexa ability and depakote I am sick over ...
4 answers • 2 May 2011
... Oxcarbazepine 300mg twice daily. Is there anything someone could tell me about how good it works with anger,anxiety,OCD, mania and depression? ...
1 answer • 30 Oct 2013
I've had OCD for MANY years and have tried many different meds. I am a germaphobe to the extreme and have recently been put on Risperdone for my ...
1 answer • 26 Nov 2014